Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Attractors: persistence, and density of their basins


Author: Mike Hurley
Journal: Trans. Amer. Math. Soc. 269 (1982), 247-271
MSC: Primary 58F12; Secondary 54H20, 58F10
DOI: https://doi.org/10.1090/S0002-9947-1982-0637037-7
MathSciNet review: 637037
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An investigation of qualitative features of flows on manifolds, in terms of their attractors and quasi-attractors. A quasi-attractor is any nonempty intersection of attractors. It is shown that quasi-attractors other than attractors occur for a large set of flows. It is also shown that for a generic flow (for each flow in a residual subset of the set of all flows), each attractor "persists" as an attractor of all nearby flows. Similar statements are shown to hold with "quasi-attractor", "chain transitive attractor", and "chain transitive quasi-attractor" in place of "attractor". Finally, the set of flows under which almost all points tend asymptotically to a chain transitive quasi-attractor is characterized in terms of stable sets of invariant sets.


References [Enhancements On Off] (What's this?)

  • [B1] R. Bowen, Equilibrium states and the ergodic theory of Anosov diffeomorphisms, Springer-Verlag, New York, 1975. MR 0442989 (56:1364)
  • [BF] R. Bowen and J. Franks, The periodic points of maps of the disk and the interval, Topology 15 (1976), 337-342. MR 0431282 (55:4283)
  • [Bo] H. G. Bothe, A modification of the Kupka-Smale theorem and smooth invariant manifolds of dynamical systems, Math. Nachr. 89 (1979), 25-42. MR 546870 (80i:58029)
  • [BR] R. Bowen and D. Ruélle, The ergodic theory of Axiom A flows, Invent. Math. 29 (1975), 181-222. MR 0380889 (52:1786)
  • [C] C. Conley, Isolated invariant sets and the Morse index, Amer. Math. Soc., Providence, R. I., 1978. MR 511133 (80c:58009)
  • [FY] J. Franks and L. S. Young, preprint, Northwestern Univ., 1980.
  • [G] J. Guckenheimer, A strange, strange attractor, The Hopf Bifurcation and its Applications, (J. Marsden and M. McCracken, editors), Springer-Verlag, Berlin and New York, 1976. MR 0494309 (58:13209)
  • [GA] S. Smale and S. S. Chern (Editors), Global analysis, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I, 1970. MR 0263081 (41:7686)
  • [H] P. Hartman, Ordinary differential equations, Hartman, Baltimore, Md., 1973. MR 0344555 (49:9294)
  • [Hi] M. Hirsch, Differential topology, Springer-Verlag, New York, 1976. MR 0448362 (56:6669)
  • [HPS] M. Hirsch, C. Pugh and M. Shub, Invariant manifolds, Springer-Verlag, New York, 1977. MR 0501173 (58:18595)
  • [K] K. Kuratowski, Topology, Vol. I (J. Jaworowski, translator), Academic Press, New York, 1966. MR 0217751 (36:840)
  • [Lo] A. O. Lopes, Structural stability and hyperbolic attractors, Trans. Amer. Math. Soc. 252 (1979), 205-219. MR 534118 (80j:58046)
  • [M] A. Manning (Editor), Dynamical systems--Warwick 1974, Lecture Notes in Math., vol. 468, Springer-Verlag, New York, 1975. MR 0650661 (58:31266)
  • [N] Z. Nitecki, Differential dynamics, M.I.T. Press, Cambridge, Mass., 1971. MR 0649788 (58:31210)
  • [NS] A. Nitecki and M. Shub, Filtrations, decompositions, and explosions, Amer. J. Math. 97 (1976), 1029-1047. MR 0394762 (52:15561)
  • [Na] S. Nadler, Hyperspaces of sets, Dekker, New York, 1978. MR 0500811 (58:18330)
  • [Ne1] S. Newhouse, Non-density of Axiom $ A(a)$ on $ {S^2}$, Global Analysis, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, R. I., 1970, pp. 191-203. MR 0277005 (43:2742)
  • [Ne2] -, Diffeomorphisms with infinitely many sinks, Topology 13 (1974), 9-18. MR 0339291 (49:4051)
  • [O] M. M. C. de Oliveira, $ {C^0}$-density of structurally stable vector fields, Bull. Amer. Math. Soc. 82 (1976), 786. MR 0420716 (54:8728)
  • [P] C. Pugh, An improved closing lemma and a general density theorem, Amer. J. Math. 89 (1967), 1010-1021. MR 0226670 (37:2257)
  • [PP] J. Palis, C. Pugh, M. Shub and D. Sullivan, Genericity theorems in topological dynamics, Dynamical Systems, Lecture Notes in Math., vol. 468, Springer-Verlag, New York, 1975, pp. 241-250. MR 0650665 (58:31268)
  • [S] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817. MR 0228014 (37:3598)
  • [Sh1] M. Shub, Structurally stable diffeomorphisms are dense, Bull. Amer. Math. Soc. 78 (1972), 817-818. MR 0307278 (46:6398)
  • [Sh2] -, Dynamical systems, filtrations and entropy, Bull. Amer. Math. Soc. 80 (1974), 27-41. MR 0334284 (48:12603)
  • [Sh3] -, Stability and genericity for diffeomorphisms, Dynamical Systems (M. M. Peixoto, editor), Academic Press, New York, 1973, pp. 493-515. MR 0331431 (48:9764)
  • [SS] M. Shub and S. Smale, Beyond hyperbolicity, Ann. of Math. (2) 96 (1972), 587-591. MR 0312001 (47:563)
  • [T] R. Thom, Structural stability and morphogenesis, (D. H. Fowler, translator), Benjamin, Reading, Mass., 1975. MR 0488156 (58:7722b)
  • [Ta1] F. Takens, On Zeeman's tolerance stability conjecture, Manifolds--Amsterdam, 1970, Lecture Notes in Math., vol. 197, Springer-Verlag, New York, 1971, pp. 209-219. MR 0279790 (43:5511)
  • [Ta2] -, Tolerance stability, Dynamical Systems, Lecture Notes in Math., vol. 468, Springer-Verlag, New York, 1975, pp. 293-304. MR 0650298 (58:31232)
  • [Wi1] R. F. Williams, The "D.A." maps of Smale and structural stability, Global Analysis, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc, Providence, R. I., 1970, pp. 329-334. MR 0264705 (41:9296)
  • [Wi2] -, The structure of Lorenz attractors, Turbulence Seminar, Lecture Notes in Math., vol. 615, Springer-Verlag, New York, 1977, pp. 94-112. MR 0461581 (57:1566)
  • [Wi3] -, The structure of Lorenz attractors, preprint, Northwestern Univ., 1978.
  • [Z] E. C. Zeeman, Morse inequalities for diffeomorphisms with shoes and flows with solenoids, Dynamical Systems, Lecture Notes in Math., vol. 468, Springer-Verlag, New York, 1975, pp. 44-47.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F12, 54H20, 58F10

Retrieve articles in all journals with MSC: 58F12, 54H20, 58F10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0637037-7
Keywords: Attractor, quasi-attractor, chain recurrence, chain transitivity
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society